Information for Healthcare Professionals: Use of Codeine Products in Nursing Mothers
[For additional information about this drug, see Codeine Information.]
|Update: The issues described in this communication have been addressed in product labeling (see Drugs@FDA)|
FDA Alert: [8/17/2007] FDA has important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine and are ultra-rapid metabolizers of codeine. These babies may be at increased risk for morphine overdose.
When physicians prescribe codeine-containing drugs to nursing women, they should inform their patients about the potential risks and the signs of morphine overdose. Nursing women taking codeine need to carefully watch their infants for signs of morphine overdose and seek medical attention immediately if the infant develops increased sleepiness (more than usual), difficulty breastfeeding or breathing, or decreased tone (limpness). Nursing mothers may also experience overdose symptoms such as extreme sleepiness, confusion, shallow breathing or severe constipation. When prescribing codeine to nursing mothers, physicians should choose the lowest effective dose for the shortest period of time and should closely monitor mother-infant pairs.
Drug metabolism is a complex process involving multiple genetic, environmental and physiologic factors. Limited evidence suggests that individuals who are ultra-rapid metabolizers (those with a specific CYP2D6 genotype) may convert codeine to its active metabolite, morphine, more rapidly and completely than other people. In nursing mothers, this metabolism can result in higher than expected serum and breast milk morphine levels. One published case report of an infant death raises concern that nursing babies may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of the drug.
This information reflects FDA’s current analysis of data available to FDA concerning this drug. FDA intends to update this sheet when additional information or analyses become available.
To report any serious adverse events associated with the use of this drug, please contact the
FDA MedWatch program using the contact information at the bottom of this page.
Recommendations and Considerations for Health Care Professionals:
Codeine is an ingredient in many prescription pain relievers and some over-the-counter cough syrups. Although codeine has been used in nursing mothers safely for many years, a recently published report described a healthy 13-day old nursing infant who died from morphine overdose. Genetic testing confirmed that the infant’s mother was an ultra-rapid metabolizer.
- When a nursing mother is an ultra-rapid metabolizer and takes codeine, her breast milk may contain abnormally high levels of morphine. Her nursing infant may be at increased risk of morphine overdose. The prevalence of the ultra-rapid metabolism CYP2D6 genotype varies widely by ethnic group.
- There is an FDA cleared test for determining a patient’s CYP2D6 genotype. The test is not routinely used in clinical practice but is available through a number of different laboratories. The results of this test predict that a person can convert codeine to morphine at a faster rate than average, resulting in higher morphine levels in the blood. When levels of morphine are too high, patients have an increased risk of adverse events.
- The beneficial effects of breastfeeding for women and children are well documented. It is important for healthcare professionals and nursing women using codeine or other medicines to discuss the relative risks and benefits of breastfeeding while using these medicines.
- FDA urges healthcare providers and parents to report adverse events that occur while using codeine to the FDA's MedWatch Adverse Event Reporting program either
What should healthcare professionals do?
- Be aware of the risks to the infant when codeine is used by a nursing mother who is an ultra-rapid metabolizer.
- Read and follow the prescribing information for codeine-containing products.
- When codeine is needed, closely monitor nursing mothers and their babies, since in most cases, it is unknown if someone is an ultra-rapid codeine metabolizer. Inform the infant’s doctor about the mother’s use of codeine.
- In a nursing mother known to be or suspected to be an ultra-rapid metabolizer of codeine, consider other options for relieving pain or persistent cough.
What should healthcare professionals tell nursing mothers who are prescribed codeine (either as an inpatient or outpatient)?
- Breastfed babies usually nurse every two to three hours and should not sleep more than four hours at a time. If your baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, talk to the baby’s doctor immediately. If you cannot reach the doctor right away, take the baby to an emergency room or call 911 (or local emergency services).
- Use codeine only as directed for the shortest time possible. When your pain or cough improves, switch to use of an appropriate nonprescription medicine that does not contain codeine.
In 2006, The Lancet1 published a case report describing the death of a nursing infant of a mother who turned out to be an ultra-rapid metabolizer taking codeine. This case is summarized below:
A nursing mother was prescribed acetaminophen with codeine for episiotomy pain initially at a dose of 60 mg of codeine every 12 hours. After two days, the dose was decreased to 30 mg of codeine every 12 hours because of codeine side effects in the mother. The infant had poor neonatal feeding around postpartum day 10, was noted to have grey skin on day 12, and died on day 13.
The postmortem serum morphine concentration was 70 ng/ml. Neonates breastfed by mothers taking codeine typically have morphine concentrations of 0-2.2 ng/ml. Breast milk pumped and stored by the mother on day 10 had a morphine concentration of 87 ng/ml. After multiple maternal codeine doses (60 mg every 6 hours), the typical range of morphine concentrations in breast milk is 1.9-20.5 ng/ml.
Genotype analysis for CYP2D6, the enzyme that metabolizes codeine to morphine, demonstrated that the infant’s mother was heterozygous for the CYP2D6*2A allele with CYP2D6*2x2 gene duplication. This result classified the mother as an ultra-rapid metabolizer. While the mother was not using other medications, the presence or absence of other possible contributing factors to the morphine overdose were not specifically addressed in the report.
In women with normal CYP2D6 activity, the amount of morphine (the active metabolite of codeine) secreted into breast milk is low and dose-dependent. Ultra-rapid metabolizers convert codeine to morphine more rapidly and extensively than usual. This may result in abnormally high levels of morphine in breast milk. However, narcotic pain relievers are also metabolized by non-cytochrome P450 enzymes. A variation in these enzymes could also lead to slower metabolism of narcotics and result in elevated serum and breast milk levels in nursing mothers.
As shown in the table below, the prevalence of the CYP2D6 genotype associated with ultra-rapid codeine metabolism varies widely by racial and ethnic group. The increased risk of adverse events based on ultra-rapid codeine metabolism is not known.
Despite common use of codeine products to manage postpartum pain and other medical conditions in nursing mothers, reports of adverse events related to toxic morphine levels in infants are very rare. FDA searched its adverse event reporting database for similar reports of toxic morphine levels in nursing infants. The search produced two additional cases; however, both cases had other contributing factors in addition to maternal use of codeine. For example, one infant had toxic butalbital blood levels. These reports did not include codeine levels or genotyping. The absence of morphine overdose cases in nursing infants born to ultra-rapid codeine metabolizers in the FDA database may be due to many factors including: general under-reporting of adverse events to FDA; unrecognized relationship between codeine use and signs and symptoms experienced by nursing infants; unrecognized potential for ultra-rapid codeine metabolizers; and variable quality of reporting information.
In general, in medical practice, codeine is considered the safest narcotic pain reliever for a breastfeeding woman and her baby. All medicines have risks, and the risks of codeine use by a nursing mother may be higher for her baby if she is an ultra-rapid metabolizer. This safety concern associated with ultra-rapid metabolizers is unique to codeine. It is not a problem with morphine administered directly to the mother, but it is not known if being an ultra-rapid metabolizer is a problem with other narcotic pain relievers or antitussives. However, use of any narcotic pain relievers can be associated with life-threatening side effects when the recommended dose or frequency is exceeded or there is a decreased rate of metabolism.
FDA has asked manufacturers of prescription codeine-containing products to include information about the potential risks of codeine use in nursing women who are ultra-rapid metabolizers of codeine in the “Precautions” section of the products’ full prescribing information.
1Koren et al. Pharmacogenetics of morphine poisoning in a breastfed neonate of a codeine-prescribed mother. Lancet 2006; 368: 704.